Alert archive / South Dakota / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 45, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 22, 1997, 8:15 AM CDT for Edmunds County, Faulk County, South Dakota. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 22, 1997, 8:15 AM CDT (13:15 UTC)
- Expired
- Jun 22, 1997, 9:15 AM CDT
- In force
- 60 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
Counties Edmunds County, SD, Faulk County, SD
The radar
The Aberdeen radar (KABR), 64 km from the middle of the area, began a volume at 13:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 8:30 AM CDT | Hail 0.75 | Loyalton, SD | |
| Jun 22, 8:30 AM CDT | Hail 0.75 | Onaka, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 1.3 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1357 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 762 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KABR 221315 RRA SVRABR SDC045-049-221415- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 815 AM CDT SUN JUN 22 1997 * SEVERE THUNDERSTORM WARNING FOR NORTHERN FAULK COUNTY - NORTHEASTERN SOUTH DAKOTA EDMUNDS COUNTY - NORTHEASTERN SOUTH DAKOTA * UNTIL 915 AM CDT * SOME LOCATIONS AFFECTED BOWDLE AROUND 820 AM CDT ONAKA AROUND 825 AM CDT ROSCOE AND LOYALTON AROUND 840 AM CDT NORBECK AROUND 845 AM CDT WECOTA AROUND 855 AM CDT CRESBARD AND IPSWICH AROUND 905 AM CDT * AT 811 AM CDT...ABERDEEN DOPPLER RADAR INDICATED AN AREA OF SEVERE THUNDERSTORMS WITH LARGE HAIL EXTENDING FROM SOUTHEAST CAMPBELL COUNTY TO SOUTHEAST WALWORTH COUNTY. THESE STORMS WERE MOVING TO THE EAST AT 15 MPH. THIS STORM HAS A HISTORY OF LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. LVQ/WCT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 9:27 PM CDT, 10 hours 48 minutes earlier.
Area forecast discussion, Jun 21, 9:27 PM CDT, 10 hours 48 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD AND FOR TRAVERSE/BIG STONE COUNTIES OF MN NATIONAL WEATHER SERVICE ABERDEEN SD 927 PM CDT SAT JUN 21 1997 PER CURRENT TRENDS ON 88D AND SAT PIX DID UPDATE CWA TO TAKE OUT LATE AND ADD PCPN WHERE NEEDED. ACITIVITY OCCURRING OVER NORTHERN CWA ON THE WANE ATMT BUT STRONG CELL CONTINUES IN SC SD. THIS CELL MOVED SE RIGHT ALONG AN OLD BOUNDARY THAT SHOWED UP WELL THIS AFTN IN CLOSE UP VIS PIX. WATER VAPOR PIX NICELY SHOWING RIDGE BUILDING OUT TO THE NE FROM THE GREAT BASIN AS SYSTEM DIGS INTO NW US. BNDRY OVER N KS SEEMS TO BE WASHING OUT AS UPPER RIDGE BUILDS BUT STILL ENUF CONVERGENCE PER NEWLY DEVELOPED TSRA SAID AREA. LLJ STILL EXPECTED TO INCREASE OVERNIGHT WHICH WILL BRING HIGHLY MOIST/UNSTABLE AIR INTO SC AND CENTRAL SECTIONS SO WILL ADD SEVERE WORDING TO THIS AREA. ONLY HINDERANCE MIGHT BE EXPANDING CAP WHICH HAS KEPT THINGS UNDER FAIR CONTROL OVER AREAS TO THE SW. .ABR...NONE. TDK
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 5:54 AM CDT | Severe Thunderstorm Warning | ABR | Dewey, Potter | 46 min |
| Jun 22, 6:26 AM CDT | Severe Thunderstorm Warning | ABR | Corson | 64 min |
| Jun 22, 6:48 AM CDT | Severe Thunderstorm Warning | ABR | Walworth | 62 min |
| Jun 22, 7:19 AM CDT | Severe Thunderstorm Warning | ABR | Campbell, Walworth | 61 min |
| Jun 22, 8:10 AM CDT | Severe Thunderstorm Warning | ABR | Walworth | 35 min |
| Jun 22, 10:23 AM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson | 47 min |
| Jun 22, 11:14 AM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Potter | 61 min |
| Jun 22, 11:21 AM CDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 49 min |
| Jun 22, 11:25 AM CDT | Severe Thunderstorm Warning | ABR | Campbell | 65 min |
| Jun 22, 11:40 AM CDT | Tornado Warning | ABR | Edmunds | 45 min |
| Jun 22, 11:56 AM CDT | Severe Thunderstorm Warning | ABR | Faulk | 64 min |
| Jun 22, 12:10 PM CDT | Tornado Warning | ABR | McPherson, Walworth | 30 min |
| Jun 22, 12:25 PM CDT | Tornado Warning | ABR | Edmunds | 65 min |
| Jun 22, 12:42 PM CDT | Tornado Warning | ABR | Faulk | 33 min |
| Jun 22, 12:46 PM CDT | Severe Thunderstorm Warning | ABR | McPherson | 64 min |
| Jun 22, 1:00 PM CDT | Severe Thunderstorm Warning | ABR | Spink | 65 min |
| Jun 22, 1:18 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand | 62 min |
| Jun 22, 1:32 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds | 48 min |
| Jun 22, 2:05 PM CDT | Severe Thunderstorm Warning | ABR | Spink | 60 min |
| Jun 22, 2:28 PM CDT | Tornado Warning | ABR | Spink | 32 min |
| Jun 22, 2:44 PM CDT | Tornado Warning | ABR | Clark | 61 min |
| Jun 22, 2:47 PM CDT | Tornado Warning | ABR | Clark | 58 min |
| Jun 22, 3:00 PM CDT | Tornado Warning | ABR | Spink | 35 min |
| Jun 22, 3:27 PM CDT | Severe Thunderstorm Warning | ABR | Clark | 48 min |
| Jun 22, 3:34 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Hamlin | 61 min |
| Jun 22, 4:00 PM CDT | Tornado Warning | ABR | Hamlin | 50 min |
| Jun 22, 4:24 PM CDT | Tornado Warning | ABR | Deuel | 61 min |
| Jun 22, 4:26 PM CDT | Tornado Warning | ABR | Deuel | 59 min |
| Jun 22, 4:33 PM CDT | Tornado Warning | ABR | Hamlin | 32 min |
| Jun 22, 5:11 PM CDT | Severe Thunderstorm Warning | ABR | Clark | 49 min |
| Jun 22, 6:06 PM CDT | Severe Thunderstorm Warning | ABR | Hamlin | 59 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.